Alert archive / North Carolina / River Flood Warnings in 2009
River Flood Warning 22, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Dec 9, 2009, 2:51 PM EST for Johnston County, North Carolina. It took effect at Dec 9, 2009, 5:45 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2009, 2:51 PM EST (19:51 UTC)
- In effect from
- Dec 9, 2009, 5:45 PM EST
- Expired
- Dec 10, 2009, 3:30 AM EST
- In force
- 10 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- Minor
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River near Clayton (CLYN7). The gauge peaked at 9.27 ft at Dec 9, 2009, 10:00 PM EST.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02087500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 9, 12:30 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 9, 12:30 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1230 PM EST WED DEC 9 2009 .SYNOPSIS... A COLD FRONT WILL MOVE EAST THROUGH THE REGION EARLY THIS EVENING... USHERING IN A MUCH COLDER AIR MASS FOR THURSDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM WILL AFFECT THE SOUTHEAST STATES OVER THE WEEKEND. && .NEAR TERM /THROUGH TODAY/... AS OF 1050 AM WEDNESDAY... WIDESPREAD RAINFALL AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE AND ONE QUARTER OF AN INCH HELPED IN LOCKING IN THE STABLE WEDGE AIRMASS REGIME OVER THE FORECAST AREA...AND THWARTING ANY SEVERE THREAT AS THE CONVECTIVE LINE RACED EASTWARD ACROSS THE CWA OVER THE PAST COUPLE OF HOURS. STRONGEST WIND GUST REPORTED WAS 37KTS AT WADESBORO (KAFP) IN ANSON COUNTY. OTHERWISE...WIND GUSTS WERE GENERALLY 25 TO 30KTS. WITH THE CONVECTION CURRENTLY MOVING OFFSHORE...THE REST OF TODAY WILL BE DRY...WITH ABRUPT CLEARING (ALREADY NOTED ON VISIBLE IMAGERY)...OVERSPREADING THE AREA IN THE REGION OF STRONG SUBSIDENCE AND DRY MID-LEVEL SURGE BEHIND THE EXITING S/W ENERGY. THE WEDGE REGIME WILL INDEED ERODE TODAY...BUT NOT BY THE PSEUDO WARM/WEDGE FRONT AS PREVIOUSLY THOUGHT...BUT RATHER BY STRONG VERTICAL MIXING AND WAA...COMPLIMENTS OF A 50 TO 60KT LOW-LEVEL JET. HOWEVER...THE EROSION OF THE DAMMING REGION ACROSS THE WESTERN PIEDMONT COULD BE WELL DELAYED UNTIL LATE IN THE DAY 21Z AND/OR HOLD UNTIL THE COLD FRONTAL PASSAGE...AS DEPICTED BY THE NAM BUFR SOUNDINGS. THIS WILL HAVE NEGATIVE IMPACTS ON BOTH TEMPERATURES (COOLER) AND THE EXPECTED GUSTY/STRONG WINDS TODAY(WEAKER). OTHER THAN BEING DELAYED BY A FEW HOURS...THE IMPACTS ACROSS THE EASTERN HALF OF THE FORECAST AREA WILL NOT BE AS SIGNIFICANT... WITH THE WEDGE REGIME MIXING OUT BY NOON...ALLOWING PERIODIC GUSTS OF 30-40MPH. WILL CONTINUE THE WIND ADVISORY FOR THE ENTIRE CWA UNTIL 6PM...BUT BELIEVE THE WESTERN PIEDMONT WILL LIKELY SEE WIND GUSTS MUCH WEAKER...IN THE 20 TO 30 MPH AND DELAYED UNTIL LATE IN THE AFTERNOON. WITH THE SLOWER WEDGE EROSION ACROSS THE WEST...HAVE LOWERED HIGHS TODAY A FEW DEGREES...INTO THE MID TO UPPER 50S. ELSEWHERE...WELL IN THE WARM AIR REGIME...HIGHS IN THE MID 60S CENTRAL LOCATIONS TO LOWER 70S SE. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... AS OF 230 AM WEDNESDAY... FOR TONIGHT: THE COLD FRONT IS EXPECTED TO HAVE MOVED EASTWARD INTO THE COASTAL PLAIN BY EARLY EVENING. ONCE IT SHIFTS OFF THE COAST TOWARD MIDNIGHT... WINDS IN THE LOWEST HALF KM BEGIN TO DECREASE ACCORDING TO THE LATEST MODEL GUIDANCE... AND WE SHOULD BE ABLE TO LET THE WIND ADVISORY EXPIRE AT THAT TIME. BUT THIS SURFACE BASED LAYER WILL REMAIN WELL MIXED THROUGH THE NIGHT AS IT COOLS UNIFORMLY... THUS EXPECT GUSTS TO STILL BE UP IN THE 30-35 MPH RANGE IN THE EVENING... TAPERING DOWN THROUGH THE NIGHT. THE LOW AND MID LEVELS DRY OUT NICELY BUT THE VERY FAST FLOW FROM 500 MB ON UP AND MODEL ACCORD REGARDING A STREAM OF MOISTURE ON THE 320K SURFACE PASSING OVER NC INDICATE CONSIDERABLE HIGH CLOUDINESS THROUGH THE NIGHT... THUS EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY. TIMING OF THE RUSH OF COLDER AIR EAST OF THE MOUNTAINS IS DIFFICULT TO GAUGE BUT CONSIDERING THE LATEST MODEL OUTPUT AND THE VERTICAL MIXING OVERNIGHT... EXPECT LOWS TO RANGE FROM 34 TO 45. FOR THURSDAY THROUGH FRIDAY NIGHT: QUIET BUT COLD. THE UPPER LEVEL MOISTURE CLEARS OUT EARLY THURSDAY... AND WITH DEEP LAYER SUBSIDENCE AND DRY AIR THROUGH THE COLUMN... WE SHOULD SEE MOSTLY SUNNY SKIES THROUGH MUCH OF THE DAY. ANOTHER ROUND OF BETTER MOISTURE IN THE 315-330K LAYER ARRIVES WITHIN THIS FAST FLOW FRIDAY INTO FRIDAY NIGHT... SO EXPECT MORE HIGH CLOUDS... LIKELY OROGRAPHICALLY ENHANCED FRIDAY MORNING GIVEN THE VERTICAL THERMAL STRUCTURE. OTHERWISE... AT THE SURFACE... CHILLY HIGH PRESSURE WILL BUILD INTO AND OVER NC THROUGH FRIDAY NIGHT. THIS HIGH IS CURRENTLY PRODUCING SUBZERO TEMPS OVER EASTERN CO AND WESTERN NE/KS... AND WILL ONLY HAVE TIME TO MODIFY SOMEWHAT BEFORE ITS CORE REACHES NC. LOW LEVEL THICKNESSES CONTINUE TO FALL THROUGH THURSDAY AND REALLY BOTTOM OUT FRIDAY... BELOW 1270 M IN THE MORNING... OVER 40 M BELOW NORMAL. THE LOCAL TEMP FORECASTING TOOL FACTORING IN A DRY ADIABATIC PROFILE BELOW 900 MB YIELDS HIGHS IN THE MID 40S TO LOWER 50S THURSDAY AND IN THE 40S ON FRIDAY... AND HAVE ADJUSTED HIGHS DOWN SLIGHTLY BOTH DAYS. LOWS MAINLY IN THE 20S THURSDAY NIGHT AND FRIDAY NIGHT. VERY DRY AIR PERSISTS BELOW 12 THOUSAND FEET ACCORDING TO NAM/GFS FORECAST SOUNDINGS... THUS DO NOT EXPECT ANY PRECIP IN THE CWA BEFORE DAYBREAK SATURDAY. -GIH && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 450 AM WEDNESDAY... FOR SATURDAY THROUGH SUNDAY: THE LATEST MODELS ARE SHOWING SIGNIFICANT CHANGES FROM THEIR EARLIER RUNS... LEADING TO A LOW-CONFIDENCE MEDIUM RANGE FORECAST. A VERY FAST MID LEVEL FLOW PERSISTS FROM THE SOUTHWEST STATES AND NORTHWEST MEXICO ACROSS THE CAROLINAS THROUGH THE WEEKEND... WHILE THE SURFACE HIGH SETTLES OVER NC THROUGH SATURDAY BEFORE DRIFTING NORTHEAST OFF THE MIDATLANTIC COAST BY SUNDAY. THE LATEST GFS/ECMWF/CANADIAN HAVE THROWN QUITE A WRENCH INTO THE FORECAST... WITH ALL OF THEM TRENDING MUCH SLOWER BOTH WITH THE NORTHWARD MOVEMENT OF THE FRONT TO OUR SOUTH AND WITH THE ASSOCIATED ONSET OF ISENTROPIC UPGLIDE ATOP THE SURFACE RIDGE. THE GFS FOR EXAMPLE IS 12-18 HOURS SLOWER THAN JUST TWO RUNS AGO... AND A SIMILAR DELAY IS NOTED ON THE ECMWF AND GEFS MEAN AS WELL. FORECAST SOUNDINGS FROM BOTH THE GFS AND 06Z NAM HOLD ONTO A RATHER DRY SUBCLOUD LAYER WELL INTO SATURDAY... AND IT SHOULD TAKE SOME TIME TO SATURATE THIS LAYER. WITH SUCH A CLEAR MODEL TREND... HAVE SLOWED DOWN BRINGING PRECIP INTO THE AREA... KEEPING CENTRAL NC DRY THROUGH SATURDAY (ALBEIT WITH MOSTLY CLOUDY SKIES) THEN BRINGING RAIN CHANCES ACROSS SOUTHERN SECTIONS SATURDAY NIGHT BEFORE EXPANDING THEM CWA-WIDE ON SUNDAY. HAVE LOWERED POPS TO CHANCES BASED IN LARGE PART ON THE LATEST GEFS MEAN... WHICH HOLDS THE BETTER PROBABILITIES OF MEASURABLE RAIN MAINLY TO OUR SOUTH AND EAST. ALSO... WITH SUCH A FAST FLOW ALOFT... THE MODELS SHOULD CONTINUE TO HAVE A TOUGH TIME WITH THEIR MAGNITUDE AND TIMING OF FORCING FEATURES... LEADING US TO FAVOR A CONSERVATIVE SOLUTION WITH THE LOWER POPS. TEMPERATURES STAY RATHER COOL THROUGH THE WEEKEND... PARTICULARLY IF WE GET PRECIP FALLING INTO THE COOL SURFACE WEDGE INTO SUNDAY. BASED ON GFS FORECAST SOUNDINGS WE STILL HAVE A CHANCE OF SUBFREEZING SURFACE AIR OVER THE PIEDMONT AT THE TIME OF PRECIP ONSET... HOWEVER GIVEN THAT CONFIDENCE IN THIS ONSET TIMING IS PRETTY LOW... AND WITH INDICATIONS ON THE GFS OF DRYING ABOVE -9C JUST AS THE LOW LEVELS SATURATE... WILL KEEP TEMPS AT OR ABOVE FREEZING SATURDAY NIGHT/SUNDAY AND HOLD ALL PRECIP AS LIQUID FOR NOW. FOR SUNDAY NIGHT THROUGH TUESDAY: HAVE KEPT THE FORECAST MAINLY AS IS. THE GFS/ECMWF SHOW A SHORTWAVE TROUGH APPROACHING MONDAY NIGHT/ TUESDAY AS WEAK HIGH PRESSURE GIVES WAY TO A MILD SOUTHWEST FLOW AHEAD OF A COLD FRONT. WILL RETAIN THE CHANCE OF RAIN AHEAD OF THE FRONT ON TUESDAY. EXPECT TEMPS NEAR NORMAL. -GIH && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 1230 PM WEDNESDAY... A COLD FRONT WILL MOVE EAST ACROSS THE STATE THIS AFTERNOON. STRONG WINDS AHEAD OF THE FRONT AND ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION WILL RESULT IN GUSTY SWLY WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH THIS AFTERNOON. ANY SUB VFR CEILINGS ARE EXPECTED TO QUICKLY LIFT AND DISSIPATE AS SUBSIDENT DRYING OVERSPREADS THE AREA. WINDS WILL DIMINISH AFTER SUNSET...VEERING TO NWLY OVERNIGHT AT 5 TO 10KTS. A COLD AND DRY ARCTIC HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA ON THURSDAY...BRINGING VFR CONDITIONS THROUGH SATURDAY. THE NEXT CHANCE FOR SUB VFR CONDITIONS WILL ARRIVE SATURDAY EVENING/NIGHT AS AN AREA OF LOW PRESSURE DEVELOPS ALONG THE GULF COAST AND TRACKS NORTHEAST UP THE SOUTHEAST COAST ON SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...CBL
Hazardous weather outlook, Dec 9, 11:01 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1101 AM EST WED DEC 9 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101615- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1101 AM EST WED DEC 9 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 9:10 PM EST | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 24 hr |
| Dec 9, 2:44 AM EST | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 31 min |
| Dec 9, 12:51 PM EST | River Flood Warning | RAH | Johnston | 52 hr |
Nearby
River Flood Warnings in North Carolina, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.